Experts: New Synthetic Drug Flakka Comes With Dangerous Side Effects

NEW YORK (CBSNewYork) — Experts have a warning about a new drug with dangerous side effects.

Not only is the substance highly addictive, but it can cause temporary insanity and violent outbursts, experts claim.

Security video shows a man on a rampage trying to kick and ram his way into a Fort Lauderdale, Florida police headquarters. As CBS2’s Dick Brennan reported, detectives said he was high on Flakka, a dangerous new synthetic drug.

“It scares me to death. It absolutely scares me to death,” addiction specialist, Dr. Stephen Dewey said.

Dr. Dewey said that Flakka causes hallucinations and delusions making users believe they have superhuman powers.

“It’s crazy because they become so aggressive. They become aggressive and when they think they’re superhuman they act on it,” he said.

It’s a scenario that law enforcement has seen again and again. In another incident recently in Fort Lauderdale a man on Flakka darted naked through traffic, imagining he is being chased.

Also in Fort Lauderdale, another man high on the drug tried to fly over a fence but became impaled on it.

“He was just dangling there. There was no way he could have gotten off,” said Fort Lauderdale Deputy Fire Chief Tim Heiser.

Flakka can lead to a dangerous surge in body chemicals with potentially catastrophic results. Just one dose can be deadly.

“Your body temperature can go up to 105, 106, and that can be lethal. You can die from cardiac arrest, you can die from arrhythmias, you can die from kidney failure,” Dewey said.

Workers on the front lines of the drug was in New York are worried. They’re bracing fro what they said can be severe and long lasting psychological problems.

“You have a psychotic delusion, an episode that you do not come back from and may require lifetime of therapy and medication to keep you manageable,” said Steven Chassman of the Long Island Council on Alcoholism and Drug Abuse.

News of the new drug brings back painful memories for Cheryl Stankov, who lost her 24-year-old son George to heroin.

“The fight is getting tougher. It’s really getting tougher. There are more things now that our children are getting addicted to,” she said.

Stankov said she is now sounding the alarm about this new threat to both teens and their families.

“I certainly want them to be aware,” she said, “I’m trying to avoid them going through the pain that I went through.”

A pain that she said, never goes away.

Comments

Comments are closed.

More From CBS New York

CELEBRATING 50 YEARS
Get Our Morning Briefs

Listen Live